Thunderstorm Wind, Haakon
- When
- August 26, 10:21 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A late evening severe thunderstorm produced wind gusts of 70 to 80 mph over southern Haakon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A late evening severe thunderstorm produced wind gusts of 70 to 80 mph over southern Haakon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 10:00 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1100 PM MDT WED AUG 26 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 207 PM MDT WED AUG 26 2015 UPPER LEVEL RIDGE PERSISTS ACROSS THE CENTRAL AND SOUTHERN ROCKIES WITH NEXT UPPER WAVE LIFTING THROUGH UTAH. MID AND HIGH CLOUDS ARE TOPPING THE RIDGE INTO THE NORTHERN PLAINS. AT THE SURFACE...LOW PRESSURE TROF/BOUNDARY STRETCHES FROM SOUTHEAST MONTANA...THROUGH FAR SW SOUTH DAKOTA...INTO CENTRAL NEBRASKA. WEST OF THE TROF...WINDS ARE OUT OF THE SOUTH TO SOUTHWEST AT 10 TO 15 MPH. TO THE EAST OF THE TROF...LIGHT EASTERLY WINDS PREVAIL. TEMPERATURES AT 2 PM RANGE FROM AROUND 80 IN FAITH...TO THE UPPER 90S IN PINE RIDGE. LATE THIS AFTERNOON AND TONIGHT...UPPER WAVE WILL LIFT THROUGH WYOMING THIS EVENING AND MOVE OVER THE FORECAST AREA TONIGHT...AS SURFACE LOW IN WYOMING SHIFTS EAST INTO SW SOUTH DAKOTA. WITH INCREASING FORCING AND CONTINUED MOISTURE TRANSPORT...EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP AND EXPAND ACROSS THE AREA LATE TONIGHT. WITH AMPLE ELEVATED INSTABILITY AND SHEAR...MARGINALLY STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. LOW TEMPERATURES WILL BE MILD...IN THE 60S. THURSDAY...700MB LOW CLOSES OFF EARLY THURSDAY MORNING OVER WESTERN SD WITH COOLER AIR WRAPPING AROUND THE LOW. SHOWERS AND STORMS BECOME MORE CONSOLIDATED WITH BEST CHANCES FOR PRECIP ACROSS NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. HIGH TEMPERATURES WILL BE COOLER THAN TODAY...IN THE MID 70S TO MID 80S. LOW DEEPENS THURSDAY EVENING AS IT TRANSITIONS EASTWARD...RESULTING IN A SHARP CUTOFF OF PRECIP WITH MUCH OF THE WESTERN CWA DRYING OUT AND PRECIP CONTINUING THURSDAY NIGHT FOR SOUTH CENTRAL SD. LOWS THURSDAY NIGHT WILL FALL INTO THE 50S TO LOWER 60S. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 207 PM MDT WED AUG 26 2015 NEGATIVE HEIGHT ANOMALY WILL PERSIST OVER THE PAC NW WITH AN ANCHORED CENTRAL NOAM RIDGE TO THE EAST. THIS WILL SUPPORT WARM CONDS WITH PERIODIC SUBTLE MID LEVEL IMPULSES TRAVERSING THE REGION. LACK OF SUFFICIENT DEEP MOISTURE AND LACK OF DEFINITIVE WAVE TIMING AT THIS TIME FRAME SUPPORTS MAINLY DRY CONDS ACROSS THE FA. DID RETAIN POPS OVER NE WY AND THE BH SUN-MON GIVEN A CONTINUED SIGNAL FOR LOW POPS. OTHERWISE...SW FLOW OFF THE ROCKIES WILL SUPPORT LEE SIDE TOUGHING WITH VERY WARM TEMPS. H85 TEMPS PROGGED AT NEAR 30C WILL SUPPORT 90S AT MANY LOCATIONS...ESP WHEN ANY MID LEVEL IMPULSES TRAVERSE THE REGION AND SHIFT THE LEE TROUGH THROUGH THE REGION ALLOWING LL SW FLOW. OTHERWISE...NO SIG SYSTEMS EXPECTED IN THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1056 PM MDT WED AUG 26 2015 NUMEROUS CONVECTION WILL CONTINUE OVERNIGHT ACROSS PORTIONS OF WRN SD...GENERALLY JUST NORTH OF I-90...WITH IFR/LIFR CONDITIONS IN HEAVIER PCPN. GENERALLY VFR CONDITIONS ELSEWHERE OVERNIGHT WITH ISOLD-SCT HIGH BASED CONVECTION. WDSPRD STRATIFORM RAIN EXPECTED TO DEVELOP EARLY THURSDAY MRNG ACROSS MUCH OF THE AREA WITH AREAS OF MVFR/IFR CONDITIONS IN HIGHER TERRAIN...AND MAINLY VFR CONDITIONS AT LOWER TERRAIN. CONDITIONS WILL IMPROVE SLOWLY FROM WEST TO EAST IN THE AFTN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JC AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 208 AM MDT WED AUG 26 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 208 AM MDT WED AUG 26 2015 /308 AM CDT WED AUG 26 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. ISOLATED MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE SYSTEM TRACKS EASTWARD THROUGH THE REGION. SEVERE THUNDERSTORMS ARE NOT EXPECTED. PRECIPITATION WILL GRADUALLY MOVE OUT OF THE AREA THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1008 PM MDT WED AUG 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST SUNDANCE 44.40N 104.37W
08/26/2015 M54 MPH CROOK WY TRAINED SPOTTER
&&
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MDT WED AUG 26 2015
SDZ024-025-072-WYZ057-270500-
NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
1009 PM MDT WED AUG 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE...CENTRAL
LAWRENCE AND SOUTHEASTERN CROOK COUNTIES UNTIL 1100 PM MDT...
AT 1008 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TERRY PEAK...OR NEAR LEAD...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPEARFISH...STURGIS...LEAD...DEADWOOD...WHITEWOOD...SAINT ONGE...
CENTRAL CITY...GALENA...MOSKEE...CHEYENNE CROSSING...SPEARFISH
CANYON...TERRY PEAK AND FORT MEADE.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 7 AND 38.
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 193 AND 195.
LAT...LON 4447 10429 4459 10353 4456 10348 4433 10342
4427 10420
TIME...MOT...LOC 0408Z 252DEG 29KT 4437 10383
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 PM MDT WED AUG 26 2015
SDZ031-073-270500-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
1011 PM MDT WED AUG 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 1100 PM MDT...
AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ELM SPRINGS...OR 42 MILES NORTHEAST OF RAPID CITY...
MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
UNION CENTER...ENNING AND ELM SPRINGS.
LAT...LON 4442 10278 4461 10268 4461 10264 4452 10225
4419 10232
TIME...MOT...LOC 0411Z 298DEG 34KT 4443 10253
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 PM MDT WED AUG 26 2015
SDZ032-270500-
HAAKON SD-
1012 PM MDT WED AUG 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON COUNTY UNTIL
1100 PM MDT...
AT 1012 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OTTUMWA...OR 24 MILES NORTHEAST OF PHILIP...MOVING EAST AT 35
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA.
LAT...LON 4420 10157 4440 10158 4441 10115 4419 10117
4417 10116 4416 10106 4414 10104 4410 10104
TIME...MOT...LOC 0412Z 279DEG 31KT 4423 10125
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 PM MDT WED AUG 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 5 WNW HERMOSA 43.86N 103.30W
08/26/2015 M1.00 INCH CUSTER SD TRAINED SPOTTER
PEA SIZE HAIL
&&
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT WED AUG 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 5 WNW HERMOSA 43.86N 103.30W
08/26/2015 E50 MPH CUSTER SD TRAINED SPOTTER
PEA SIZE HAIL
&&
AWARDThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 05:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596010, 596011.